Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Topological finiteness properties of monoids, I: Foundations

Robert D Gray and Benjamin Steinberg

Algebraic & Geometric Topology 22 (2022) 3083–3170
Abstract

We initiate the study of higher-dimensional topological finiteness properties of monoids. This is done by developing the theory of monoids acting on CW complexes. For this we establish the foundations of M–equivariant homotopy theory where M is a discrete monoid. For projective M–CW complexes we prove several fundamental results such as the homotopy extension and lifting property, which we use to prove the M–equivariant Whitehead theorems. We define a left equivariant classifying space as a contractible projective M–CW complex. We prove that such a space is unique up to M–homotopy equivalence and give a canonical model for such a space via the nerve of the right Cayley graph category of the monoid. The topological finiteness conditions left- F n and left geometric dimension are then defined for monoids in terms of existence of a left equivariant classifying space satisfying appropriate finiteness properties. We also introduce the bilateral notion of M–equivariant classifying space, proving uniqueness and giving a canonical model via the nerve of the two-sided Cayley graph category, and we define the associated finiteness properties bi- F n and geometric dimension. We explore the connections between all of the these topological finiteness properties and several well-studied homological finiteness properties of monoids which are important in the theory of string rewriting systems, including FP n, cohomological dimension, and Hochschild cohomological dimension. We also introduce a theory of M–equivariant collapsing schemes which gives new results giving sufficient conditions for a monoid to be of type F (or bi- F ). We identify some families of monoids to which these theorems apply, and in particular provide topological proofs of results of Anick, Squier and Kobayashi that monoids which admit presentations by complete rewriting systems are left- right- and bi- FP . This is the first in a series of three papers proving that all one-relator monoids are of type FP , settling a question of Kobayashi from 2000.

Keywords
CW complex, monoid, equivariant homotopy theory, homological finiteness property, cohomological dimension, Hochschild cohomology, rewriting system, collapsing scheme, discrete Morse theory
Mathematical Subject Classification 2010
Primary: 20F65, 20J05, 20M05, 20M50, 57M07
Secondary: 20F10
References
Publication
Received: 17 September 2017
Revised: 30 April 2021
Accepted: 20 September 2021
Published: 30 January 2023
Authors
Robert D Gray
School of Mathematics
University of East Anglia
Norwich
United Kingdom
Benjamin Steinberg
Department of Mathematics
The City College of New York
New York, NY
United States